Thunderstorm Wind, Fillmore
- When
- May 30, 8:58 PM CST
- Where
- Fillmore County, 2 mi E of Whalan
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 43.730, -91.890
A 67 mph gust occurred east of Whalan.
A line of fast moving storms moved across portions of southeast Minnesota during the evening of May 30th. A 67 mph gust occurred just east of Whalan (Fillmore County) and at the Rochester (Olmsted County) airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of fast moving storms moved across portions of southeast Minnesota during the evening of May 30th. A 67 mph gust occurred just east of Whalan (Fillmore County) and at the Rochester (Olmsted County) airport. Trees and power lines were down in Preston (Fillmore County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 30, 5:50 PM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
650 PM CDT Mon May 30 2022
.DISCUSSION...(Tonight through Monday)
Issued at 200 PM CDT Mon May 30 2022
Key Messages:
- Tonight: Severe Risk - mostly west of the Mississippi River
- Wind Advisory west of the Mississippi into the evening
- Tue Storm Chances: shifting eastward
- Cooler Temps Return
- Late Week Rain Chances
* TONIGHT: Strong, Severe Storm Risk - Mainly West Of Mississippi
Sharpening upper level trough/closed low lifting north/northeast
across the northern plains this afternoon a +100 kt 300 mb jet
pushes north across MN. Strong 50 kt 850 mb jet takes the same path,
also serving to push low level moisture ahead of associated dry
line/cold front. MUCAPE pool of 2-3K J/kg building across MN. 60-70
kts of 0-6 km shear coincide with the instability axis with 40 kts
in 0-3 km and 30+ 0-1km. Widespread severe storms expected for
central/northern MN as a result.
South of there, meso models in good agreement with sparking
convection along a leading dry line/cold front as the afternoon
wears on, moving east across southern MN/IA, but not reaching SE
MN/NE IA until shortly after 00z. Instability not as strong as to
the west, but 1000-1500+ J/kg MUCAPE to play with and 50-60 kts 0-6km
shear (roughly 40kt 1-7km). RAP soundings suggest a 1-3 hour where
storms could be sfc based, but near sfc CIN increasing by 03z,
likely making any storm elevated. There will be a large hail,
damaging wind (1000 J/kg DCAPE) and isolated tor risk for SE MN/NE
IA for this evening, weakening/transitioning to elevated hail and
potentially wind as the evening wears on/storms shift east.
Some mixed signals in the meso models on whether the line would be
continuous or broken. A few only unzip along the front to the MN/IA
border, which would potentially carry this convection just north-
west of the local area (effectively keeping any severe risk away).
This likely stems from the CAP remaining stronger in the south.
Eventually convection gets going along the southern flank, with a
piece of upper level energy and branch of the low level jet playing
roles. Much of this convection could hold south of I-90. Instability
decreasing but still good shear for storm development. Some stronger
storm potential and can't rule out a few severe storms - but the
threat would be lesser compared to early this evening.
Some complexity to how this plays out locally and close monitoring
of development/environment will be needed to refine storm/severe
threat areas. Anticipate some adjustments.
* WINDY: continues into tonight
Even with the loss off daytime mixing, its going to stay windy
tonight as tight sfc pressure gradient (associated with sfc low
lifting north/northeast across the northern plains) persists.
Sustained winds in the lower 20 mph with gusts still pushing north
of 30 mph from time to time expected for SE MN/NE IA. Will likely be
able to let the Wind Advisory for these locations expire at 8 pm for
the mid 40s gusts.
* TUE STORM CHANCES: shifting east, could miss local area
Upper level trough/closed low continues to lift northeast into
southern Canada while an associated cold front hangs roughly from
southeast WI southwestwards through northern MO at 00z Wed.
Overnight convection across IA likely still ongoing by daybreak Tue,
moving northeast along the front. Should be in a weakening state for
the morning, with nocturnal cap keeping any storms elevated.
Heating/afternoon destabilization look to push MUCAPES upwards of
2500 J/kg, which should be enough to break cap by mid/late
afternoon. Expect further convection to develop around the front,
with wind shear aiding/supporting upscale strong/severe potential.
Positioning of the front/impacts of the morning convection aren't
entirely clear, but latest runs of meso/CAMS models favor keeping
the strong-severe storms just to the east/southeast of the local
area. Too close to say "no" (southwest WI just on the fringe), but
higher risk generally from southeast IA into southeast WI.
* COOLER: say goodbye to the summer heat/humidity
Much cooler, drier air pushes in post the passing upper level
trough/cold front Tue night...and looks to settle in for the rest of
the week with generally zonal/northwest flow a loft. Temps will take
a tumble as the bulk of the EC ensemble members (75%) keep highs at
or below the early June normals. GEFS concurs...with both suggesting
upper 60s to lower 70s into early next week. Comfortable start to
the summer month, but conditions more typical of early May rather
than June.
* RAIN CHANCES: late week-weekend potential
With the transition to quicker, mostly zonal-northwest flow a loft,
a few shortwave troughs are progged to spin across the region as
starting as soon as Thu night...with the possibility for more
ripples/rain chances through the weekend. Instability looks meager at
this time and no real tap into gulf moisture. Severe, heavy rain
threat looks low as a result.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 645 PM CDT Mon May 30 2022
South to southeast winds will not be quite as strong heading into
tonight, but will still remain gusty through this TAF period with
a respectable pressure gradient in place. These gusty surface winds
will mitigate concerns for low level wind shear overnight as a
modest low level jet passes overhead. Winds will turn more
southwesterly on Tuesday as a cold front approaches.
Other aviation concern tonight will be potential for a broken line
of showers/storms later this evening into early Tuesday morning.
Confidence still remains on the lower side owing to sparse
development thus far over central Iowa. However, hi-res models
still suggest expanding convective development over the next few
hours, likely pushing into RST after 02-03Z. Storms would weaken
as they progress eastward towards LSE by late evening. Dry
conditions are then on tap for both TAF sites once this potential
line of convection exits early Tuesday morning.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...Wind Advisory until 8 PM CDT this evening for MNZ086-087-094-095.
IA...Wind Advisory until 8 PM CDT this evening for IAZ008>010-018-019-
029.
&&
DISCUSSION...Rieck
AVIATION...KurzHazardous Weather Outlook National Weather Service La Crosse WI 821 PM CDT Mon May 30 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-311200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 821 PM CDT Mon May 30 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...central Wisconsin...southwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms will be possible tonight. A few storms may become strong to severe west of the Mississippi River through late evening, with large hail and damaging winds as the primary threats. The storms will gradually weaken as they progress into Wisconsin. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday across northeast Iowa and southwest Wisconsin. A few storms may become strong to severe with a hail and wind threat. There are intermittent chances for storms later this week into the weekend, though severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
Special Weather Statement
National Weather Service La Crosse WI
833 PM CDT Mon May 30 2022
IAZ018-310200-
Floyd IA-
833 PM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of Floyd County through
900 PM CDT...
At 832 PM CDT, trained weather spotters reported a strong
thunderstorm near Rockford, or 15 miles southeast of Mason City,
moving northeast at 60 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Rudd around 845 PM CDT.
Charles City and Floyd around 850 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central and northeastern Iowa.
&&
LAT...LON 4311 9302 4321 9291 4321 9255 4315 9255
4291 9290 4291 9303
TIME...MOT...LOC 0132Z 221DEG 54KT 4298 9301
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JSBSpecial Weather Statement
National Weather Service La Crosse WI
858 PM CDT Mon May 30 2022
IAZ008-009-MNZ094-095-310300-
Howard IA-Mitchell IA-Fillmore MN-Mower MN-
858 PM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of eastern Mitchell,
northwestern Howard, southeastern Mower and western Fillmore Counties
through 1000 PM CDT...
At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osage, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Riceville around 910 PM CDT.
Le Roy around 920 PM CDT.
Spring Valley around 935 PM CDT.
Preston and Wykoff around 940 PM CDT.
Fountain around 945 PM CDT.
Chatfield around 950 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central and northeastern Iowa...and southeastern Minnesota.
&&
LAT...LON 4385 9228 4385 9181 4321 9263 4321 9278
4327 9288
TIME...MOT...LOC 0157Z 219DEG 49KT 4328 9272
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JSBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
906 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG RUDD 43.13N 92.90W
05/30/2022 FLOYD IA FIRE DEPT/RESCUE
RUDD FIRE DEPARTMENT REPORTS NUMEROUS TREES
DOWN ACROSS TOWN. TIME ESTIMATED FROM RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
912 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND GST 1 S ROCKFORD 43.04N 92.95W
05/30/2022 M72 MPH FLOYD IA TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
928 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 2 ENE CHARLES CITY 43.08N 92.63W
05/30/2022 E60 MPH FLOYD IA FIRE DEPT/RESCUE
COLWELL FIRE DEPT ESTIMATES 60 TO 70 MPH
GUSTS NORTHEAST OF CHARLES CITY. MINOR TREE
DAMAGE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
953 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG ELMA 43.25N 92.44W
05/30/2022 HOWARD IA LAW ENFORCEMENT
POWER LINES REPORTED DOWN BETWEEN ELMA AND
RICEVILLE.
&&The La Crosse radar (KARX), 57 km away, was scanning. The volume nearest the first event began at 02:56 UTC.
5 thunderstorm wind. Local standard time, as filed.
A 67 mph gust occurred east of Whalan.
Trees were blown down in Chatfield.
The automated weather observing equipment at the Rochester airport measured a 67 mph gust.
Trees were blown down in Preston that also took down power lines.
Trees were blown down in Lewiston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032005, 1032363, 1032357, 1032359, 1032365.